Nebraska, 2024

Hail in Nebraska, April 15, 2024

April 15, 2024 · NWS LBF · 3 events in 1 county or zone

A warm frontal boundary lifted across central and north central Nebraska during the late afternoon and evening hours of April 15th. With afternoon heating and the frontal boundary, thunderstorms developed along a broken line from Cody to Tryon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm frontal boundary lifted across central and north central Nebraska during the late afternoon and evening hours of April 15th. With afternoon heating and the frontal boundary, thunderstorms developed along a broken line from Cody to Tryon. As this activity lifted northeast, it became severe with hail up to golf ball size in northern Cherry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 15, 2:42 PM CST, 2 hours 13 minutes earlier. Its key messages:

  • Critical fire weather conditions continue into the evening across the eastern Panhandle and far southwest Nebraska, with relative humidity values as low as 8 percent and south winds gusting as high as 45 miles per hour.
  • The potential for severe weather this evening into tonight across much of western and north central Nebraska. Large to very large hail, damaging winds, and isolated tornadoes are all possible.
  • Strong northwest winds develop Tuesday and Tuesday evening behind a cold front, with wind gusts as high as 60 miles per hour across the southern Panhandle and far southwest Nebraska.
  • A quick moving system impacts the area Wednesday evening into Thursday morning, bringing a threat for mainly rain showers.
  • Below average temperatures then persist late this week and into the weekend, with continued precipitation chances.
Area forecast discussion, Apr 15, 2:42 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
342 PM CDT Mon Apr 15 2024

.KEY MESSAGES...

-  Critical fire weather conditions continue into the evening
   across the eastern Panhandle and far southwest Nebraska,
   with relative humidity values as low as 8 percent and south
   winds gusting as high as 45 miles per hour.

-  The potential for severe weather this evening into tonight
   across much of western and north central Nebraska. Large to
   very large hail, damaging winds, and isolated tornadoes are
   all possible.

-  Strong northwest winds develop Tuesday and Tuesday evening
   behind a cold front, with wind gusts as high as 60 miles per
   hour across the southern Panhandle and far southwest
   Nebraska.

-  A quick moving system impacts the area Wednesday evening into
   Thursday morning, bringing a threat for mainly rain showers.

-  Below average temperatures then persist late this week and
   into the weekend, with continued precipitation chances.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 342 PM CDT Mon Apr 15 2024

This evening and overnight, an upper low will emerge onto the Front
Range of Colorado, with an associated surface low lifting from
northeast Colorado into the panhandle and far southwest Nebraska
early evening. As this occurs, a northwest to southeast oriented
dryline will be in place across the southeast panhandle and far
southwest Nebraska, while a warm front extends near Highways 2
and 91. The 12Z CAMS and deterministic models differ on the
location of initiation. Critical fire weather conditions
continue this evening behind the dryline.

Southeasterly flow will cross the warm front bringing moderate
moisture advection into much of the Sandhills and north central
Nebraska, with dewpoints in the 50s. SBCAPES will easily range from
2000-25000 J/KG. Deep layer wind profiles look ample to support
organized updrafts, with deep meridional flow aloft leading to
elongated hodographs with height. Low-level flow remains backed and
will lead to good curvature in the lowest few kilometers of the
hodograph as the low-level jet strengthens near/after sunset). The
environment looks to be supportive for initial discrete supercell
development early evening, with storms trending to cluster over
north central Nebraska during the evening. An enhanced risk for
severe storms mainly east of a Merriman through Callaway line. Large
to very large hail, damaging winds and isolated tornadoes are
possible.

After dark, more widespread convective development is expected north
and east of a surface low oriented across south central into north
central Nebraska later tonight. Interacting updrafts may limit the
hail threat some after midnight, along with any damaging wind threat
as the boundary layer cools and storms may become elevated across
north central Nebraska.

On Tuesday, the upper low is forecast to move from south central
Nebraska into northeast Nebraska by late afternoon. This will bring
likely to categorical POPs through the day for showers and
thunderstorms. Wraparound rainfall behind the low will bring the
higher rainfall amounts from a half inch to over an inch to areas
mainly along a corridor from Valentine through Broken Bow.
Rainfall amounts look considerably less across southwest
Nebraska.

As the deep surface low begins to slowly push off to the east
late Tuesday morning, flow will quickly strengthen from the
northwest behind the surface cold front. Strong flow aloft will mix
to the surface from increasing cold advection. Winds gusting in
excess of 55 miles per hour Tuesday late morning through the
afternoon are possible mainly near and west of Highway 83, and areas
to the east late Tuesday afternoon and evening. The current High
Winds watch for southwestern counties remains in effect, where gusts
to 60 mph area possible.

The system finally exits the area Tuesday night, with precip ending
from west to east.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 342 PM CDT Mon Apr 15 2024

Wednesday looks dry until later afternoon across the west, as
another trough moves into the Northern Plains. This looks to
bring likely chances for rain showers behind a cold front pushing
through the area Wednesday night into Thursday morning. Some snow
could mix into the rain across the northwest Sandhills, as the
column cools aloft. The upper flow remain fairly zonal Thursday
through Saturday, becoming northwesterly Sunday into Monday. lows
chances for showers, and possibly some snow showers Friday night
into Saturday morning across the northwest Sandhills. Highs to
only reach the mid 40s to low 50s Thursday/Friday, 40s Saturday,
warming to the 50s Sunday and the 60s Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1232 PM CDT Mon Apr 15 2024

Winds will continue to be strong this afternoon out of the
southeast with winds of 20 to 25 kts and gust of 30 kts or more
possible. There will be some brief LLWS tonight, before midnight
across portions of southwest Nebraska. Thunderstorms will also
be possible late this afternoon through the overnight hours and
could impact both KVTN and KLBF terminals, along with terminals
across north central into central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for NEZ204-210.
High Wind Watch from Tuesday morning through Tuesday evening
for NEZ022-023-035-056>058-069.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
FIRE WEATHER...
Hazardous weather outlook, Apr 15, 2:09 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Mon Apr 15 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Mon Apr 15 2024 /209 PM MDT Mon Apr 15 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This evening and tonight.

Critical fire weather conditions are expected across southwest
Nebraska the the southern Panhandle this afternoon and early this
evening. The concern is humidity below 15 percent and southeast
winds gusting to 40 mph.

The threat of severe weather across western and north central
Nebraska increases this evening and overnight. The hazards are very
large hail, up to 2 inches in diameter, damaging winds and the
threat of isolated tornadoes. The area of greatest concern for severe
weather is generally along and east of Highway 83.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Watch is now in effect Tuesday affecting parts of
western Nebraska, generally along and west of highway 61. The
potential hazard is northwest winds of 30 to 40 mph with gusts up to
60 mph.

Accumulating snow is possible Wednesday night and early Thursday
morning which could, at times, make travel hazardous across parts of
the Sandhills and the Nebraska Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The North Platte radar (KLNX), 58 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cherry

When
April 15, 4:55 PM CST
Where
Cherry County, 31.8 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -101.220

Hail, Cherry

When
April 15, 5:20 PM CST
Where
Cherry County, 3.49 mi S of Kilgore
Measured
1.75 in hail
Reported by
Public
Coordinates
42.880, -100.960

Hail, Cherry

When
April 15, 6:20 PM CST
Where
Cherry County, 0.86 mi NW of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -100.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167950, 1167951, 1167952.